Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 2, NWS Topeka, KS

April 10, 201713 counties in Kansas

NWS Topeka, KS issued this frost advisory at Apr 10, 2017, 3:23 PM CDT for 13 counties in Kansas. It took effect at Apr 11, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2017, 3:23 PM CDT (20:23 UTC)
In effect from
Apr 11, 2017, 1:00 AM CDT
Expired
Apr 11, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS73 KTOP 102023
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
323 PM CDT Mon Apr 10 2017

KSZ008>010-020-110600-
/O.NEW.KTOP.FZ.W.0001.170411T0600Z-170411T1400Z/
Republic-Washington-Marshall-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, 
and Concordia
323 PM CDT Mon Apr 10 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...Overnight lows will fall to 30-32F. 

* IMPACTS...Sensitive vegetation or plants that have bloomed early
  may be damaged or killed by an overnight freeze.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ011-012-021>024-026-034>039-110600-
/O.NEW.KTOP.FR.Y.0002.170411T0600Z-170411T1400Z/
Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, and Topeka
323 PM CDT Mon Apr 10 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...Overnight lows will fall to 33-36F. 

* IMPACTS...Frost may damage sensitive vegetation in the overnight
  hours if left unprotected.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
675 
WWUS73 KTOP 110454
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1154 PM CDT Mon Apr 10 2017

KSZ008>010-020-111400-
/O.CON.KTOP.FZ.W.0001.170411T0600Z-170411T1400Z/
Republic-Washington-Marshall-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, 
and Concordia
1154 PM CDT Mon Apr 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...Overnight lows will fall to 30-32F.

* IMPACTS...Sensitive vegetation or plants that have bloomed 
  early may be damaged or killed by an overnight freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ011-012-021>024-026-034>039-111400-
/O.CON.KTOP.FR.Y.0002.170411T0600Z-170411T1400Z/
Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, and Topeka
1154 PM CDT Mon Apr 10 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...Overnight lows will fall to 33-36F.

* IMPACTS...Frost may damage sensitive vegetation in the 
  overnight hours if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
373 
WWUS73 KTOP 111358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
858 AM CDT Tue Apr 11 2017

KSZ008>010-020-111500-
/O.EXP.KTOP.FZ.W.0001.000000T0000Z-170411T1400Z/
Republic-Washington-Marshall-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, 
and Concordia
858 AM CDT Tue Apr 11 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE RISEN INTO THE MIDDLE TO UPPER 30S.

$$

KSZ011-012-021>024-026-034>039-111500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-170411T1400Z/
Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, Bennington, Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, and Topeka
858 AM CDT Tue Apr 11 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURE HAVE RISEN INTO THE UPPER 30S TO AROUND 40
DEGREES...ENDING THE POTENTIAL FOR FROST. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 10, 12:28 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 12:28 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1228 PM CDT Mon Apr 10 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Mon Apr 10 2017

Early this morning, a cold front was located across northeast Kansas
steadily moving eastward.  Storms ahead of this front have slowly
moved northeast into Missouri and out of the area.  Temperatures
behind the front have quickly fell into the low 50s, while upper 60s
can still be noted in east central Kansas where winds are still
southerly.

As for today, clearing skies and dry weather are expected. Northwest
winds will pick up this afternoon with gusts up to 30 mph expected
across northeast Kansas.  Temperatures will be fairly warm ranging
from the low 60s in north central Kansas to the low 70s in east
central Kansas.  A secondary cold front looks to push south across
the area this afternoon with more reinforcing cold air behind it.
Due to this, low temperatures will be much cooler than average with
lows in the 30s, approaching freezing near the Kansas-Nebraska
boarder.  Surface high pressure behind the secondary front builds in
over northern Kansas late tonight, and winds will become light.
These conditions, along with clear skies, will allow for frost
development early Tuesday morning across portions of northeast
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 AM CDT Mon Apr 10 2017

Tuesday should be dry as the surface ridge slowly weakens and
moves to the east. Highs are expected to be in the 60s as low
level winds retain an easterly component and with no real warm air
advection indicated by the models. Winds should slowly veer more
to the south Tuesday night helping to keep lows in the 40s.

The forecast for Wednesday through Saturday is a little
unsatisfying with POPs spread out through out the period. The
problem is forcing and loft for precip is progged to be rather
subtle and models have had a hard time agreeing on timing and
evolution of the weak waves and fronts. A shortwave is progged to
move across the area Wednesday and Wednesday evening. Then a weak
frontal boundary may move into northeast KS on Thursday before
washing out. There remains some indication of a vort max lifting
northeast across the area Friday with timing differences from the
GFS/ECMWF/GEM. Then another weak frontal boundary may or may not
move into the forecast area Saturday night. So the models have
several opportunities for precip for the last half of the work
week and into the weekend. I Don't think it will be a complete
washout. But with differences in the models, it is hard to pick a
time to remove the POPs.

Temps for Wednesday through Sunday are expected to be mild with
no indications of a cold airmass moving in. So lows are forecast
to be in the 50s with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Apr 10 2017

High MVFR to low VFR stratus/stratocumulus will wrap around a low
in Nebraska and across NE Kansas this afternoon before departing
this evening. Otherwise VFR conditions are expected for the
remainder of the TAF period with light northerly winds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Wolters
AVIATION...Skow
Hazardous weather outlook, Apr 10, 4:49 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
449 AM CDT Mon Apr 10 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
449 AM CDT Mon Apr 10 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Frost is likely during the early morning hours of Tuesday. North
central Kansas is most likely to see temperatures near freezing
with areas of frost.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is some potential for strong thunderstorms Wednesday across
north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:23 PM CDTSpecial Weather StatementTOPMarshall22 min
Apr 9, 11:45 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha45 min
Apr 10, 12:28 AM CDTSevere Thunderstorm WarningTOPBrown47 min
Apr 10, 3:23 PM CDTFreeze WarningTOPCloud, Marshall, Republic, Washington18 hr

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.